Ohio, 2023

High Wind and Strong Wind in Ohio, March 25, 2023

March 25, 2023 · NWS RLX · 6 events in 6 counties and zones

A strong low pressure system crossing into the Great Lakes region on March 25th sent a cold front through southeast Ohio during the late morning hours. In the wake of the front, a tightened pressure gradient took shape over the region, which resulted in strong and high winds in Ohio.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure system crossing into the Great Lakes region on March 25th sent a cold front through southeast Ohio during the late morning hours. In the wake of the front, a tightened pressure gradient took shape over the region, which resulted in strong and high winds in Ohio. Gusts on the upwards of 45-55 mph were observed across southeast Ohio during the afternoon, with the highest observation of 59 mph occurring at the Athens County airport.

Downed trees and power lines were the most common occurrences as the strongest winds swept through the region. However, a few instances of roofs blowing off of buildings were observed in Athens and Gallia Counties. Large sections of shingles were blown off of residential homes in Washington County as well.

These strong winds quickly diminished later that evening as the disturbance progressed into New England and high pressure built in from the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 25, 7:45 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 25, 7:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
845 AM EDT Sat Mar 25 2023

.SYNOPSIS...
Strong low pressure system brings a cold front through today.
Strong winds this afternoon. Dry Sunday. Upper level
disturbances Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 845 AM Saturday...

The remainder of the Flood Watch for Flash Flooding was
canceled, as the last of the causative rain had moved out of
the area.

The rest of the forecast was largely on track, with strong
winds aloft already beginning to mix through.

As of 655 AM Saturday...

Rain showers are progressing through the eastern half of the
CWA this morning and should exit in the next couple of hours.
Have updated PoPs as this batch of showers has been moving
through faster than previously anticipated.

As of 315 AM Saturday...

Key Points:
* Rain and storms spread into the area ahead of and along a cold
  front this morning. Flooding is possible in areas already
  saturated from previous rain.
* Winds strengthen into the afternoon, with gusts to around
  45-55 mph possible into the evening.
* Drier behind the front today and as high pressure builds
  tonight.

Rain and isolated to scattered thunderstorms are approaching the
western border of the CWA as a low pressure system tracking towards
the Great Lakes ushers a cold front towards the area. The front is
projected to move through the CWA this morning, then exit to
the east as the parent low progresses into Canada.

Areas that are have already been saturated by previous rainfall will
be particularly sensitive to the additional rain occurring ahead of
and along the front. Therefore, the Flood Watch will remain in
effect across portions of southeast OH, northeast KY, northern and
western WV until this afternoon.

Precipitation will taper off following the passage of the cold
front, allowing drier conditions to return to much of the area this
afternoon and evening. That being said, can't rule out a few
additional showers as moisture wraps around behind the departing
system this evening.

Winds will gradually strengthen as a low level jet moves over the
area today, with gusts as high as 45-55 mph possible by afternoon.
Strong gusts are projected to continue into the evening, then
gradually relax for tonight. Wind Advisories remain in effect across
the area from late morning into the evening.

A quieter night is expected as surface high pressure builds across
the CWA.

Temperatures have begun to slowly rise as southerly flow transports
warmer air into the area ahead of the front. High temperatures are
expected to rise to upper 50s to low 70s during the day. Cooler air
return in the wake of the front, with low temperatures expected to
bottom out in the 30s to low 40s tonight.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 210 AM Saturday...

Surface high pressure will allow for dry weather on Sunday. An upper
level disturbance will then provide a chance of showers on Monday. A
stronger upper level disturbance and associated surface low
will then provide even better chances of showers on Tuesday.
Even so, both system on Monday and Tuesday should have
precipitation amounts that are on the lighter side, so no flood
threat.

Some colder air behind the system Tuesday night could provide
some light upslope snow or flurries, but nothing significant.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 210 AM Saturday...

A high pressure system will build over the region and provide dry
weather for Wednesday. This will be rather short lived however, as
another system will provide for additional precipitation for
late Thursday into the weekend. Models are in disagreement in
the details of this system however, so confidence in the timing
of rainfall is low.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
As of 655 AM Saturday...

Rain showers and a few storms are working eastward out of the
area this morning. A break in precipitation will be possible,
then additional showers and storms are expected to develop
later this morning into afternoon as a cold front pushes
through. During the valid TAF period, VFR is generally expected
outside of showers/storms. Within rain/storms, MVFR to IFR
restrictions may periodically occur.

Winds will increase by afternoon, with gusts to around 35-45KTs
possible across the area into the evening. Winds will then
gradually diminish beyond 00Z. A period of LLWS may be possible
this morning before gusts start mixing down to the surface.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Extent/duration of LLWS before gusty winds
begin may vary. Timing of improving conditions later today may
vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    L    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SUNDAY...
IFR conditions possible along the mountains Tuesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 8 PM EDT this evening for WVZ005>011-
     013>020-024>034-039-040-515>522-525.
     Wind Advisory from noon today to midnight EDT tonight for
     WVZ523-526.
OH...Wind Advisory until 8 PM EDT this evening for OHZ066-067-075-
     076-083>087.
KY...Wind Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...Wind Advisory until 8 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...RPY/JLB
NEAR TERM...TRM/JLB
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JLB
Hazardous weather outlook, Mar 25, 12:34 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
134 PM EDT Sat Mar 25 2023

OHZ066-067-075-076-085-WVZ009>011-261745-
Perry-Morgan-Athens-Washington-Meigs-Wood-Pleasants-Tyler-
134 PM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 80 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ019-020-031-032-261745-
Ritchie-Doddridge-Harrison-Taylor-
134 PM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a slight risk for severe thunderstorms this afternoon and
evening with the main threat strong damaging wind.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ083-084-086-087-WVZ006>008-014-016>018-028>030-039-040-521-
525-261745-
Greenup-Jackson OH-Vinton-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-
Putnam-Roane-Wirt-Calhoun-Braxton-Gilmer-Lewis-Upshur-Barbour-
Northwest Webster-Northwest Randolph-
134 PM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
northern, northeast, and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a marginal risk for severe thunderstorms this afternoon and
evening with the main threat strong damaging wind.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-VAZ003-004-WVZ005-013-015-024>027-033-034-515>520-522-
261745-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-
Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Southeast Webster-
134 PM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central, northeast,
southeast, southern, and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-261745-
Northwest Pocahontas-Southeast Randolph-
134 PM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northwest Pocahontas and southeast
Randolph counties in northeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ524-261745-
Southeast Pocahontas-
134 PM EDT Sat Mar 25 2023

This Hazardous Weather Outlook is for southeast Pocahontas County in
northeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Local storm report, Mar 25, 10:09 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON WV
1109 AM EDT SAT MAR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLOOD            1 E PARKERSBURG         39.26N 81.53W
03/24/2023                   WOOD               WV   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

0221 PM     FLOOD            4 E SALEM               39.29N 80.50W
03/24/2023                   HARRISON           WV   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

0233 PM     FLOOD            2 ESE WEST UNION        39.29N 80.74W
03/24/2023                   DODDRIDGE          WV   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

1009 AM     FLOOD            MACKSBURG               39.63N 81.46W
03/24/2023                   WASHINGTON         OH   MESONET

            RIVER GAUGE MAC01 ON DUCK CREEK AT MACKSBURG
            REACHED A FLOOD STAGE OF 13 FT.

1030 AM     FLOOD            3 NNE MCARTHUR          39.29N 82.47W
03/24/2023                   VINTON             OH   DEPT OF HIGHWAYS

            STATE ROUTE 328 CLOSED DUE TO FLOODING.

1030 AM     FLOOD            5 NW LAKE HOPE STATE PA 39.38N 82.42W
03/24/2023                   VINTON             OH   DEPT OF HIGHWAYS

            PORTIONS OF STATE ROUTE 56 CLOSED DUE TO
            FLOODING.

1030 AM     FLOOD            5 ESE LAKE HOPE STATE P 39.31N 82.26W
03/24/2023                   ATHENS             OH   DEPT OF HIGHWAYS

            STATE ROUTE 356 AT THE INTERSECTION WITH
            STATE ROUTE 681 CLOSED DUE TO FLOODING.

1030 AM     FLOOD            5 ENE LAKE HOPE STATE P 39.36N 82.26W
03/24/2023                   ATHENS             OH   DEPT OF HIGHWAYS

            STATE ROUTE 56 BETWEEN THE VINTON COUNTY
            LINE AND STATE ROUTE 691 CLOSED DUE TO
            FLOODING.

1055 AM     FLOOD            AMESVILLE               39.40N 81.96W
03/24/2023                   ATHENS             OH   DEPT OF HIGHWAYS

            STATE ROUTE 550 IN THE VICINITY OF AMESVILLE
            CLOSED DUE TO FLOODING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Athens

When
March 25, 1:00 PM EST to 7:00 PM EST
Where
Athens forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Canvas roofing material was torn off of a storage building near Athens. The nearby airport observed a wind gust of 59 mph that afternoon.

Strong Wind, Jackson

When
March 25, 1:00 PM EST to 7:00 PM EST
Where
Jackson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

At least ten trees were blown down in the city and areas surrounding Jackson.

Strong Wind, Lawrence

When
March 25, 1:00 PM EST to 7:00 PM EST
Where
Lawrence forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Trees and power lines were blown down in the Coal Grove, Lake Vesuvius, and Proctorville townships. A mesonet station in the town of Dean observed a 49 mph wind gust around the time the trees and power lines were downed.

High Wind, Gallia

When
March 25, 1:00 PM EST to 7:00 PM EST
Where
Gallia forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

At the Gallia Academy Middle School in Gallipolis, portions of the roof were blown off and swept through the Tri-State area.

High Wind, Morgan

When
March 25, 1:00 PM EST to 7:00 PM EST
Where
Morgan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

High Wind, Washington

When
March 25, 1:00 PM EST to 7:00 PM EST
Where
Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

In Marietta, a large and healthy pine tree was blown down. The trained spotter's neighbor also observed large sections of shingles off of their roof. At the time of the report, nearby observing stations measured wind gusts of 45-55 miles per hour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079466, 1079468, 1079469, 1079470, 1079471, 1079474.